Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Midland/Odessa, TX

March 24, 1999Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Mar 24, 1999, 10:31 PM CST for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 1999, 10:31 PM CST (04:31 UTC)
Expired
Mar 25, 1999, 1:30 AM CST
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1999-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1999-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 250431
FFWMAF
TXC443-250725-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1031 PM CST WED MAR 24 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 130 AM CST

* AT 1030 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED 3-4 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF
  NORTHERN TERRELL COUNTY DURING THE PAST 3 HOURS.  THUNDERSTORMS
  WITH HEAVY RAIN CONTINUE ACROSS THIS AREA AND ARE DRIFTING SOUTH.

* EXCESSIVE RAINFALL AT THE RATE OF 1 TO 2 INCHES PER HOUR WILL
  PRODUCE FLOODING ACROSS LOW LYING AREAS.  BE ESPECIALLY CAUTIOUS
  OF LOW WATER CROSSINGS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

SD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 9:00 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 24, 9:00 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
900 PM CST WED MAR 24 1999

MAF RADAR INDICATING TSRA FROM JUST S OF SHEFFIELD EWD TO SONORA.
THIS LINE HAS REMIAINED NEARLY STATIONARY (PERHAPS DRIFTING S)
DURING THE PAST HOUR.  THE LINE CONTINUES TO BUILD WWD INTO NRN
TERRELL COUNTY.  LOW CLDS MOVING INTO THE FA FROM THE NE...WITH
OVERCAST CONDITIONS GENERALLY NE OF HWY 87 ATTM.  00Z RUC...SEEMS TO
HAVE A PRETTY GOOD HANDLE ON LOW CLDS AND WIND.  APPEARS WINDS MAY
STAY UP UNTIL AT LEAST MIDNIGHT...SO WILL INCREASE WINDS ACROSS
PORTIONS OF THE AREA.  UPDATED ZONES ON THE WAY.

SD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:08 PM CSTSevere Thunderstorm WarningMAFTerrell47 min
Mar 24, 10:37 PM CSTSevere Thunderstorm WarningMAFTerrell63 min

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.